New Jersey, 2017

Winter Weather in New Jersey, January 7, 2017

January 7, 2017 · NWS OKX · 2 events in 2 counties and zones

Low pressure developed across the southeast coast early on January 7, 2017 and deepened as it tracked off the coast. The low tracked south and east of the 40 N/70 W benchmark.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure developed across the southeast coast early on January 7, 2017 and deepened as it tracked off the coast. The low tracked south and east of the 40 N/70 W benchmark. Despite the low tracking this far east, the Tri-State area was located in the right entrance region of a strong upper level jet streak. This allowed for snow to expand well to the northwest of the low bringing locally heavy snow to portions of northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 7, 6:41 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 7, 6:41 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service New York NY
641 AM EST Sat Jan 7 2017

.SYNOPSIS...
Low pressure off the southeastern U.S coast this morning will
track northeast today...to the south and east of Long Island this
evening...and through the Canadian Maritimes Sunday. High
pressure builds in on Monday. Another storm system then affects
the region during Tuesday night into Wednesday morning, with
another slowly approaching the area Thursday through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...

Models in good agreement with a vigorous southern stream
shortwave...currently moving through the southern
states...pivoting up the coast today around a polar low digging
south of Hudson's Bay. Resultant southern low pressure will track
up the coast today and about 50-75 miles se of the 40/70 lat/lon
benchmark by this evening. Although low pressure will not be
overly strong and well offshore...the combination of approaching
shortwave energy and right rear quad of a 160+kt phased n/s stream
jet will provide deep lift of Gulf and Atlantic moisture wrapping
around low pressure.

00Z model guidance had shifted low pressure a bit farther west
than 24 hours ago. This still keeps the strongest low/mid-level
frontogenetic forcing to the se/e of LI...where snow amounts in
excess of 1 ft are expected. Concern is this westward model shift
could continue even a bit more based on potential downstream
ridging ahead of convection over Gulf and off SE US coast this
morning. The convectively induced vorts are actually being picked
up and ridden up the coast by the models for this
afternoon...which should result in enhanced lift/snowfall rates
for this afternoon for E LI/SE CT. Even a hint of conditional
symmetric instability aloft with this energy.

As for sensible weather. Light snow has worked in to south central
NJ as of 630am...with expectation for snow to develop across most
of the region from s to n by mid to late morning...becoming
moderate to heavy for E LI/SE CT during the late morning/
afternoon...and then tapering off from W to E this evening. A
period of moderate snow possible for NYC metro and SW CT late
morning into afternoon. Based on SPC SREF...NCAR ensemble and
HRRTLE snowfall rate probs...estimated maximum snowfall rates of
1/2 to 1 inch per hour are expected for NYC metro/SW CT and 1 to 2
inch per hour for E LI/SE CT during the late morning/afternoon.

In terms of snowfall amounts...challenges exist in banding
location...snow ratios...and location of sharp western cutoff to
precip. Consensus QPF for LI/CT has increased on the order of 1/10-
1/4" for LI/CT...with a general 1/2 to 3/4 inch looking likely.
Meanwhile...along and to the west of the NYC metro/Hudson River
there will likely be a sharp tapering down of qpf amounts as is
typical to the west of a strong deformation axis. Will increase
QPF slightly for this cutoff zone...with around 1/4 inch...with
areas to the west tapering to a dusting or less by the time you
reach the far NW hills. Finally...with temps holding in the lower
to mid 20s during the day a higher snow ratio (15-20 to 1) than
the typical (10-11 to 1) would be expected...but the best
sustained lift may lie above the ideal dendritic snow growth
zone...so this could temper ratios on average bit.

Based on above...have expanded warnings westward to Nassau County
on LI and New Haven in CT for 6+ inches snowfall...with as much as
7 to 12 inches for Eastern LI/SE CT. To the west...winter wx
advisories for NYC metro...Southern Westchester...and Fairfield in
CT...for on average a 2 to 5 inch snowfall. 1 to 2 inches for
much of NE NJ and Lower Hud...with perhaps only a trace for far NW
Orange. Strengthening N/NW winds in the late afternoon/evening
will also cause some blowing and drifting of snow across the open
areas of E LI/SE CT.

Clearing skies from west to east after midnight in wake of low
pressure...with breezy NW flow ushering in polar airmass and
dropping lows into the teens. Windchills expected to fall into the
single digits above zero for city/coast and just below zero for
interior.

&&

.SHORT TERM /SUNDAY/...
Polar trough approaches the region Sunday morning and swings across
during the day. Shortwave lift...cyclonic flow and residual/lake
moisture should result in plenty of afternoon strato-cu and
scattered snow showers. Breezy NW flow will continue between high to
the west and departing low pressure. Highs will be about 15 degrees
below seasonable in the lower to mid 20s...with windchills only
rising into the single digits to lower teens.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure and cold temperatures Monday.

Temperatures will begin to rebound Tuesday as high pressure departs
and an upper trough approaches from the west. Increasing mid-upper
level moisture may support a few flurries during the afternoon,
while winds strengthen from the southwest by evening. Given the
antecedent arctic air mass and strong warm advection, it is possible
that there could be a period of freezing rain and/or sleet across
interior portions of the forecast area before transitioning to rain
overnight. The upper trough and attendant cold front move through
Wednesday, with a period of moderate rain possible.

Thursday through Friday a blocking pattern sets up as a high
pressure ridge builds over the Atlantic and low pressure trough
builds across the central U.S. Southwest flow between the two
systems will advect a combination of Gulf and Pacific moisture
northeastward. Heavier precipitation will primarily fall north of
the forecast area, though chances of rain will increase each day as
we move towards the weekend. Broad southwest flow will keep
temperatures mild for the latter half of the week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Low pressure passes to the SE today into tonight.

VFR to start, then MVFR-IFR conditions in snow starting late this
morning/noontime. Snow ends this evening with conds returning back
to VFR.

N winds around 15 KT with gusts 20-25 KT, backing and diminishing
slightly this evening.

Max snowfall rates may approach 1 inch per hour at the New York City
terminals, with higher rates likely at times at Islip, Bridgeport
and Groton. Lesser rates are expected at Newburgh. Timing of highest
rates would mostly likely be in the afternoon.

Expected snow totals:
6-10 inches...KISP/KBDR/KGON
3-5 inches...KLGA/KJFK
2-4 inches...KHPN/KTEB/KEWR
1 or less inches...KSWF

There could be some visibility restrictions due to blowing snow
tonight.

.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sunday...VFR. NW gusts 25-30 kt. Isolated snow showers/flurries.
.Monday...VFR.
.Tuesday...VFR. Slight chc MVFR late in light snow/wintry mix.
.Wednesday...MVFR or lower in rain AM / VFR PM. SW gusts around 25
kt.

&&

.MARINE...
SCA is now in effect for all non-ocean waters this afternoon through
Sunday afternoon. On the ocean waters, have started SCA this morning
based on latest trends and extended the SCA to include Sunday
afternoon for now, but will probably need to be extended farther
into Sunday night with future updates. On the ocean, there is also
the possibility of a few gale force gusts for a short period during
the late afternoon and early evening for both today and Sunday. Not
enough confidence in this being a widespread event to go with a Gale
warning.

Winds diminish through the night on Sunday as the high pressure
ridge nears the region. All waters are forecast to fall below
advisory criteria by Monday morning. Sub-SCA conds then continue
through Monday as the ridge axis passes over the waters. Marginal
SCA conds then follow Monday night and Tuesday, possibly increasing
to gale-force by Wednesday as the pressure gradient tightens once
again ahead of the next storm system.

&&

.HYDROLOGY...
There is the potential for 1/4"-3/4" of liquid equivalent in the
form of snow today, primarily east of the Hudson River. Highest
amounts across E LI and SE CT.

No hydrologic impacts are expected with the storm Tuesday night into
Wednesday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 1 AM EST Sunday for CTZ006>008-
     010>012.
     Winter Weather Advisory until 1 AM EST Sunday for CTZ005-009.
NY...Winter Storm Warning until 1 AM EST Sunday for NYZ078>081-177-
     179.
     Winter Weather Advisory until 1 AM EST Sunday for NYZ071>075-
     176-178.
NJ...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 6 PM EST
     Sunday for ANZ330-335-338-340-345.
     Small Craft Advisory until 6 PM EST Sunday for ANZ350-353-355.

&&

SYNOPSIS...MD/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...MD
AVIATION...JC
MARINE...JC/MD
HYDROLOGY...MD/NV
Hazardous weather outlook, Jan 7, 4:07 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
407 AM EST SAT JAN 7 2017

NJZ002-004-006-103>108-NYZ067>070-080915-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
407 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006>008-010>012-NYZ078>081-177-179-080915-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU-
407 AM EST SAT JAN 7 2017

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-009-NYZ071>075-176-178-080915-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
407 AM EST SAT JAN 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-080915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
407 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Union

When
January 7, 8:30 AM EST to 9:00 AM EST
Where
Eastern Union forecast zone
Reported by
Official NWS Observations
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

The Newark Airport Contract Observer reported snowfall of 5.8 inches. A trained spotter in Roselle reported snowfall of 5.4 inches.

Winter Weather, Hudson

When
January 7, 8:30 AM EST to 9:00 PM EST
Where
Hudson forecast zone
Reported by
COOP Observer
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

The COOP Observer in Harrison reported 4.8 inches of snowfall. A trained spotter in Hoboken reported 5.6 inches of snowfall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672886, 672887.